Wisconsin, 2008

Heavy Snow in Wisconsin, February 14, 2008

February 14, 2008 · NWS GRB · 5 events in 5 counties and zones

A stationary front was situated from southeast Nebraska into northeast Wisconsin. As warm and moist air was lifted over this front a narrow, 30 to 50 mile wide, band of heavy snow developed along the Minnesota/Iowa border and into east-central Wisconsin.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A stationary front was situated from southeast Nebraska into northeast Wisconsin. As warm and moist air was lifted over this front a narrow, 30 to 50 mile wide, band of heavy snow developed along the Minnesota/Iowa border and into east-central Wisconsin. Snowfall rates in this snow band were in the 1 to 2 inch per hour range and total accumulations ranged from 7 to 13 inches in a narrow band. Some of the highest snowfall totals included 13.0 inches at Berlin (Waushara Co.), 12.1 inches at Kiel (Manitowoc Co.), 11.3 inches at New Holstein (Calumet Co.) and 8.5 inches at Oshkosh (Winnebago Co.). Surrounding the heavy snow accumulations, 4 to 7 inches of new snow fell. During the afternoon, the band of snow began to move slowly southeast as the stationary front became a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 13, 10:22 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Feb 13, 10:22 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
1022 PM CST WED FEB 13 2008

.UPDATE...MADE SOME ADJUSTMENTS TO HEADLINES AND SNOWFALL AMOUNTS.
MODEL TRENDS CONTINUE TO SUPPORT A SOUTHWARD TREND TO QPF...WITH
THE AXIS OF MAX QPF EXTENDING FROM CNTRL WI TO AROUND DOOR CO.
THE REGIONAL RADAR LOOP SEEMS TO SUPPORT THIS...WITH BETTER
ORGANIZATION IN THE SNOW BANDS NOTED FROM CNTRL MN INTO WC WI.
MODEL FOCUS IS INITIALLY ON STG WAA/ISENT LIFT TONIGHT...THEN
FRONTOGENETIC FORCING ALONG THE ARCTIC FRONT ON THURSDAY. SINCE
THIS FORCING SAGS SOUTH DURING THE DAY...IT MAKES SENSE THAT THE
MORE SIGNIFICANT SNOWFALL WILL ALSO SHIFT SOUTH. BASED ON THESE
TRENDS...HAVE OPTED TO UPGRADE THE SNOW ADVISORY TO A HEAVY SNOW
WARNING OVER THE FOX VALLEY/EC WI...WHERE TOTALS OF 5 TO 8 INCHES
ARE EXPECTED. THIS SAME TREND CALLS INTO DOUBT THE SNOWFALL
AMOUNTS OVER FAR NORTHERN WI...WHICH MAY END UP ONLY REACHING
ADVISORY CRITERIA (4-5 INCHES). HAVE OPTED TO LEAVE THE WARNING IN
PLACE FOR NOW...AS DLH AND MQT WANTED TO STICK WITH THEIR
WARNINGS...AND HIGHER SNOWFALL TO WATER RATIOS MAY HELP TOTALS A
BIT. NEXT SHIFT MAY NEED TO MAKE SOME ADJUSTMENTS TO IN NORTHERN
WI.

KIECKBUSCH
&&

.PREV DISCUSSION...ISSUED AT 307 PM CST WED FEB 13 2008...

SHORT TERM...TONIGHT AND THURSDAY
ALREADY SENT OUT THE NEW HEADLINES WITH AFTERNOON UPDATE.
AN ALBERTA CLIPPER SYSTEM WILL MOVE INTO WISCONSIN ON THURSDAY.
LOOKING UPSTREAM...SNOW BREAKING OUT ACROSS THE DAKOTAS WITH
VISIBILITIES LESS THAN A MILE IN MANY SPOTS.

WARM ADVECTION SNOW ACROSS THE DAKOTAS AND WESTERN MINNESOTA WILL
SPREAD INTO THE NORTHWEST PORTION OF THE FORECAST AREA BY
06Z...THEN SPREAD INTO NORTHEAST WISCONSIN AROUND 12Z. AS THE
SYSTEM APPROACHES THE STATE TONIGHT...40-50 KNOT LOW LEVEL JET
KICKS AND BRINGS STRONG WARM ADVECTION AT 850MB. OFF SETTING THE
WARM ADVECTION WILL BE VERY DRY AIR MOVING INTO THE REGION FROM
THE SOUTHWEST. HAVE SEEN SEVERAL CASES WHERE A FAIRLY DECENT
TAPERING OFF OF THE HEAVY SNOW OCCURS. THE WRF MODELS TRIES TO
DEPICT THIS SCENARIO. AS THE LOW MOVES ACROSS THE STATE ON
THURSDAY... COLD FRONT WILL SWEEP ACROSS AND BRING MORE SNOW TO
THE AREA. THE SNOW SHOULD BEGIN TO TAPER OFF OVER THE NORTH DURING
THE AFTERNOON. THE ONLY EXCEPTION WOULD BE ACROSS THE FAR NORTH
WHERE SOME LAKE EFFECT IS STILL POSSIBLE OFF OF LAKE SUPERIOR. MID
LEVEL LAPSE RATES ARE ONLY AROUND 6 C /KM. MODELS CONTINUE TO DIVERGE
ON EVOLUTION OF SYSTEM FOR THURSDAY...BUT HAVE TRENDED TOWARD
THE WRF WITH HEAVIER SNOWFALL JUST NORTH AND WEST OF GREEN BAY.

AS FOR HEADLINES...WENT WITH A HEAVY SNOW WARNING FOR LOCATIONS
GENERALLY NORTH OF A KEWAUNEE TO GREEN BAY TO WAUTOMA LINE FOR
AMOUNTS OF 4 TO 8 INCHES. SOUTH OF THIS LINE...TOTALS SHOULD
RANGE FROM 3 TO 6 INCHES.

LONG TERM...THU NGT THRU NXT WED. MEAN FLOW TO BE AMPLIFIED
WELL INTO NXT WEEK WITH UPR RDGS OVR THE WRN CONUS AND WRN
ATLANTIC WITH A RATHER SHARP UPR TROF OVR THE ERN CONUS. THIS
SET-UP WOULD BRING A NW FLOW TO NE WI WITH MOSTLY BLO NORMAL TEMPS
AND POTENTIAL FOR NRN STREAM CLIPPER SYSTEMS TO IMPACT THE AREA.

SNOW EXPECTED TO BE IN A DIMINISHING MODE THU EVENING AS THE
CDFNT/FRONTOGENETICAL FORCING DEPARTS AND CANADIAN HI PRES BEGINS
TO BUILD EAST. HIGHEST CHC POP TO BE OVR E-CNTRL WI...BUT QUICKLY
TURN TO ONLY FLURRIES BY LATE EVENING. AS WNDS BECOME NW AND VERY
COLD AIR (-24C AT 8H) MOVS OVR LK SUPERIOR...LK EFFECT SNOW SHWRS
SHOULD DVLP AND MOV INTO NRN WI. DELTA-T VALUES IN THE UPR 20S AND
LK-INDUCE CAPES OF > 700 J/KG HAVE ME WORRIED FOR VILAS CNTY. TRAJS
ARE NOT PERFECT...BUT CLOSE ENUF SUCH THAT ADDL ACCUMULATIONS ARE
CERTAINLY PSBL. PREFER TO WAIT ON POTENTIAL HEADLINES UNTIL SYSTEM
SNOW COMES TO AN END. LEANED ON THE COLDER MAV GUID DUE TO FRESH
SNOW AND SOME DECREASE IN CLDS OVRNGT (AWAY FROM THE LK EFFECT).

THE HI PRES PUSHES INTO THE WRN GREAT LKS/MIDWEST ON FRI BRINGING
LOTS OF DRY AIR AND BACKING WNDS. LK EFFECT SNOWS WOULD END WITH
SKIES BECMG AT LEAST PARTLY (IF NOT MOSTLY) SUNNY DURING THE DAY.
CAA AND COLD START TO THE DAY WL KEEP MAX TEMPS IN CHECK. PREFER
TO UNDERCUT GUID BY A COUPLE OF DEGS TO COMPENSATE.

YET ANOTHER VERY COLD NGT ON TAP OVR NE WI FRI NGT AS THE HI PRES
DRIFTS OVR THE AREA. LOOK FOR READINGS TO DROP INTO THE SINGLE
DIGITS/TEENS BLO ZERO OVR THE ENTIRE FCST AREA. HI PRES SHOVES OFF
TO THE EAST ON SAT ALLOWING FOR WNDS TO BACK SW AND START TO PULL
WARMER AIR INTO THE RGN. MOST OF THE ISEN LIFT APRS TO GO INTO
SATURATION BRINGING INCREASING CLDS ACROSS NE WI. BETTER FORCING
(Q-G) AND SYNOPTIC LIFT (NEAR APPROACHING CDFNT) REMAINS TO OUR
WEST DURING THE DAY...THUS PCPN CHCS OVR MOST OF NE WI SEEM
MINIMAL ATTM. CURRENT THINKING IS TO ONLY BRING CHC POPS TO N-CNTRL
WI FOR SAT AFTERNOON AND LEAVE THE REST OF THE FCST AREA DRY.
DESPITE THE COLD START TO THE DAY...THE SW WNDS/WAA SHOULD ALLOW
TEMPS TO RECOVER INTO THE 20 TO 25 DEG RANGE.

THE NRN STREAM SHRTWV TROF ACCOMPANIES THE CDFNT INTO THE WRN
GREAT LKS SAT NGT BRINGING SNOW TO ALL OF NE WI. HIGHEST POPS TO
BE PLACED OVR NRN WI WHERE BEST FORCING/LIFT TO CO-EXIST. COULD
EASILY SEE 2 TO 3 INCHES OF SNOW ACROSS THE NORTH...WHILE AREAS TO
THE SOUTH (WAUTOMA-MANITOWOC) MAY NOT EVEN SEE AN INCH. SUNDAY
COULD BE AN INTERESTING DAY AS THE NRN/SRN STREAMS ATTEMPT TO
PHASE JUST TO OUR EAST. THE SRN STREAM SYSTEM IS PROGGED TO LIFT
NE INTO THE OHIO RIVER VALLEY BY 00Z MON AND IF THIS TRACK GETS
PULLED ANY FARTHER NW...WE MAY BE DEALING WITH MORE THAN LGT SNOW
OVR E-CNTRL WI. FOR NOW...PREFER TO RUN WITH CONTINUING CHC OF LGT
SNOW WITH THE NRN STREAM UPR TROF/ASSOCIATED SHRTWV PASSAGE.

NW FLOW ALOFT WELL-ESTABLISHED BY MON WITH COLD AIR ALOFT SETTLING
OVR THE RGN. 8H TEMPS DOWN TO AROUND -22C OVR LK SUPERIOR WL
CREATE DELTA-T VALUES IN THE LWR 20S AND WITH LITTLE IN THE WAY OF
LOW LVL INVERSIONS PRESENT...LK EFFECT SNOW SHWRS APR LIKELY OVR
N-CNTRL WI (MAINLY VILAS CNTY). OTHERWISE...CYCLONIC FLOW WL
PREVAIL OVR THE REST OF THE NE WI AND MAY HELP PRODUCE A LITTLE
SNOW. DUE TO CAA...HAVE LOWERED MAX TEMPS A FEW DEGS FROM THE PREV
FCST.

A RDG OF HI PRES THEN BUILDS INTO THE AREA FOR MON NGT WHICH WL
WND BOTH SYNOPTIC AND LK EFFECT SNOW OVR THE FCST AREA. PBMLS
ARISE ON TUE AS MDLS DISAGREE ON THE TIMING OF THE RETURN FLOW ON
THE BACKSIDE OF THE HI PRES. GFS MUCH FASTER THAN THE ECMWF AND
ALREADY TRIES TO BRING WAA-INDUCED PCPN TO NE WI BY TUE AFTERNOON.
DUE TO THE AMPLIFIED NATURE OF THE MEAN FLOW...PREFER TO GO WITH
THE SLOWER ROUTE HERE WHICH HOLDS THE SFC RDG IN PLACE LONGER...
THUS DRY CONDITIONS FOR TUE. NE WI DOES GET ON THE BACKSIDE OF THE
RDG TUE NGT INTO WED...THUS AT LEAST AN INCREASE IN CLDS EXPECTED.
NOT SURE AT THIS POINT HOW MUCH MSTR WL BE AVBL OR THE STRENGTH OF
THE ISEN LIFT...SO HAVE LEFT TUE NGT AND WED DRY AS WELL.

AVIATION...VFR TO MVFR CEILINGS PREVAILED ACROSS THE AREA
THIS AFTERNOON. MAIN FOCUS TONIGHT AND THURSDAY WILL BE CLIPPER
SYSTEM MOVING ACROSS THE AREAS. CEILINGS WILL CONTINUE TO LOWER
OVERNIGHT FROM NORTHWEST TO SOUTHEAST. MVFR/IFR CEILING WILL ARRIVE
AT KRHI...KAUW...KSTE AROUND 06Z AND THEN SPREAD EASTWARD TO THE
LAKE SHORE AROUND 12Z. MVFR/IFR CONDITIONS WILL CONTINUE AS SNOW
WILL CONTINUE THROUGH MUCH OF THURSDAY. EXPECT FLIGHT DELAYS AT
KRHI...KCWA...KATW...KGRB...KMTW.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
HEAVY SNOW WARNING FROM 3 AM TO 6 PM CST THURSDAY FOR WIZ022-
038>040-045-048>050.

HEAVY SNOW WARNING UNTIL 6 PM CST THURSDAY FOR WIZ005-010>013-
018>021-030-031-035>037-073-074.

&&
Hazardous weather outlook, Feb 13, 3:32 PM CST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
332 PM CST WED FEB 13 2008

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-141245-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
332 PM CST WED FEB 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WISCONSIN...CENTRAL WISCONSIN AND NORTHEAST WISCONSIN.

.DAY ONE...TONIGHT

SNOW WILL OVERSPREAD THE ENTIRE AREA TONIGHT...AND LEAD TO VERY
HAZARDOUS TRAVEL CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SNOW WILL CONTINUE THURSDAY WITH ACCUMULATIONS OF 4
TO 8 INCHES OVER THE NORTH AND 3 TO 6 INCHES OVER THE SOUTH.
HEAVY SNOW WARNINGS OR SNOW ADVISORIES ARE IN EFFECT LATER
TONIGHT AND THURSDAY.

THURSDAY IS NOT EXPECTED TO BE A GOOD TRAVEL DAY ACROSS THE
REGION. WIDESPREAD SNOW WILL LEAD TO HAZARDOUS DRIVING CONDITIONS.
THE SNOW MAY ALSO BE HEAVY ENOUGH TO IMPACT AIR TRAVEL.

WIND CHILL VALUES OF 20 BELOW TO 30 BELOW ZERO ARE POSSIBLE LATE
THURSDAY NIGHT INTO FRIDAY MORNING. WIND CHILLS THIS LOW CAN LEAD
TO FROSTBITE IN 20 TO 30 MINUTES. IN ADDITION TO THE WIND CHILLS...
THE COMBINATION OF VERY COLD AIR AND NORTHWEST WINDS MAY HELP
PRODUCE LAKE EFFECT SNOW SHOWERS ACROSS NORTH CENTRAL WISCONSIN.
AT LEAST A COUPLE OF INCHES OF SNOW IS POSSIBLE ACROSS THE FAVORED
SNOWBELT AREAS OF VILAS COUNTY BY FRIDAY MORNING.

THERE IS ALSO A CHANCE OF ADDITIONAL SNOWFALL SUNDAY NIGHT INTO
MONDAY AS A NEW STORM MOVES NORTHEAST FROM THE SOUTHERN PLAINS.
AT THIS TIME...THE MAIN STORM TRACK WOULD BE TO OUR EAST. HOWEVER...
ANY SHIFT IN THIS TRACK TO THE WEST MAY BRING ACCUMULATING SNOWS
INTO EASTERN WISCONSIN. PEOPLE WITH TRAVEL PLANS ACROSS EASTERN
WISCONSIN SUNDAY NIGHT WILL WANT TO STAY TUNED FOR LATER UPDATES
ON THIS LATEST WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-141245-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
332 PM CST WED FEB 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WISCONSIN AND EAST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL REDUCE VISIBILITIES TO LESS THAN A MILE AT TIMES ON
THURSDAY.

ECKBERG/AK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Waushara

When
February 14, 12:00 AM CST to 6:00 PM CST
Where
Waushara forecast zone
Reported by
COOP Observer
Coordinates
44.113, -89.243 (the zone’s center; the record gives no point)

Heavy Snow, Winnebago

When
February 14, 12:00 AM CST to 6:00 PM CST
Where
Winnebago forecast zone
Reported by
COOP Observer
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Heavy Snow, Calumet

When
February 14, 12:00 AM CST to 6:00 PM CST
Where
Calumet forecast zone
Reported by
COOP Observer
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Heavy Snow, Kewaunee

When
February 14, 12:00 AM CST to 6:00 PM CST
Where
Kewaunee forecast zone
Reported by
Unknown
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Heavy Snow, Manitowoc

When
February 14, 12:00 AM CST to 6:00 PM CST
Where
Manitowoc forecast zone
Reported by
COOP Observer
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82257, 82258, 82259, 82260, 82262.